Texas, 2024High Wind in Texas, January 8, 2024
January 8, 2024 · NWS SJT · 2 events in 2 counties and zones
Following the passage of a Pacific cold front on January 8th, strong, gusty west winds occurred from midday through late evening. Winds shifted to the northwest with a secondary cold frontal passage in the evening, and winds remained gusty through the night.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following the passage of a Pacific cold front on January 8th, strong, gusty west winds occurred from midday through late evening. Winds shifted to the northwest with a secondary cold frontal passage in the evening, and winds remained gusty through the night.
The highest wind gusts occurred mostly on January 8th, and were 50 mph or more at numerous locations. In addition, the Abilene Regional Airport reported a peak wind gust of 66 mph and the San Angelo Regional Airport reported a peak wind gust of 54 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 8, 5:24 PM CST, 4 hours 6 minutes earlier.
Area forecast discussion, Jan 8, 5:24 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
524 PM CST Mon Jan 8 2024
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 114 PM CST Mon Jan 8 2024
Windy conditions will continue across West Central Texas into the
overnight hours. An upper level low will track to our north this
afternoon, then head toward Arkansas/Missouri Tuesday morning. This
will help to keep winds fairly strong across the forecast area this
afternoon and continuing into the overnight hours. Winds should
steadily begin to decrease during the early morning hours Tuesday,
but should remain breezy. A Wind Advisory is in effect through 6 AM
Tuesday morning. Overnight lows will be in the low 30s, and these
temperatures combined with the breezy conditions will result wind
chill values in the upper teens to lower 20s by daybreak. The breezy
conditiions will continue into the day Tuesday, although winds should
begin to subside by late afternoon or early evening Tuesday. Highs
on Tuesday will continue to be below seasonal normals, in the low to
mid 50s.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 142 PM CST Mon Jan 8 2024
Wednesday and Thursday will see unseasonably warm conditions
across west central Texas as generally zonal flow aloft prevails.
West-southwest downslope flow and mostly sunny skies will boost
highs into the mid 60s to lower 70s. It will be breezy as well
especially on Thursday as the next potent storm system/upper
level low begins to dig into the Four Corners region.
The aforementioned Four Corners low will swing out into the Plains
Thursday night dragging a strong cold front into our area on
Friday. Model guidance continues to come in mainly dry shunting
the bulk of the moisture/QPF to our east as the base of the trough
axis swings through. It will much colder on Friday with breezy
north-northwest winds. Highs will range from the mid 40s in the
northern Big Country to the mid 50s along the I-10 corridor.
Expect widespread freezing temperatures on Saturday morning.
Saturday will dry and cool, with temperatures mainly in the 50s.
Sunday and beyond starts to get interesting as the next upper
level storm system/upper low deepens as it dives down into the
Rockies late in the weekend. There are indications this could be
accompanied by an arctic airmass as a 1045+ surface high becomes
dislodged from the Canadian prairies. Still quite a bit of
uncertainty this far out with regards to timing and strength of
this potential Arctic airmass/front. But we could be looking at
the coldest temperatures of the season as we head into the MLK Day
holiday.
&&
.AVIATION...
(00Z TAFS)
Issued at 522 PM CST Mon Jan 8 2024
VFR conditions expected for the next 24 hours at all terminals.
Gusty west to northwest winds will continue through the overnight
hours with the KABI, KSJT, and KBBD terminals seeing gusts of 35+
kts. Gusts at the southern sites will be lower - around 25 kts.
Winds gradually begin to decrease through the day tomorrow before
gusts come to an end tomorrow evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 32 51 33 64 / 0 0 0 0
San Angelo 32 53 32 65 / 0 0 0 0
Junction 33 54 30 65 / 0 0 0 0
Brownwood 31 51 30 63 / 0 0 0 0
Sweetwater 31 50 35 63 / 0 0 0 0
Ozona 31 51 31 63 / 0 0 0 0
Brady 34 51 33 64 / 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CST Tuesday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.
&&
SHORT TERM...Daniels
LONG TERM....42
AVIATION...50
Hazardous weather outlook, Jan 8, 1:41 PM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
141 PM CST Mon Jan 8 2024
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
141 PM CST Mon Jan 8 2024
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
A Wind Advisory remains in effect for all of West Central Texas
through 6 AM Tuesday. Very strong west winds this afternoon will
become northwest this evening.
Elevated to near critical fire weather conditions are expected
this afternoon from Big Lake to Mertzon to Eldorado southward to
the I-10 corridor.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday morning, wind chill values will be in the upper teens to
mid 20s as gusty northwest winds combine with temperatures near
the freezing mark. Dress warm with several layers of clothing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
High Wind, Taylor
- When
- January 8, 9:30 PM CST
- Where
- Taylor forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
A wind gust of 66 mph was measured at the Abilene Regional Airport.
High Wind, Haskell
- When
- January 8, 10:20 PM CST
- Where
- Haskell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
A mesonet observation site 2 miles north-northwest of Haskell measured a wind gust of 57 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158100, 1158101.